Alert archive / Hawaii / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Honolulu, HI

March 9, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 9, 2017, 5:29 PM HST for Hawaii County, Hawaii. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 5:29 PM HST (03:29 UTC)
Expired
Mar 9, 2017, 6:00 PM HST
In force
31 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 82 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 12:02 PM HSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUHW50 PHFO 100329
SVRHFO
HIC001-100400-
/O.NEW.PHFO.SV.W.0003.170310T0329Z-170310T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
529 PM HST THU MAR 9 2017

The National Weather Service in Honolulu has issued a

* Severe Thunderstorm Warning for...
  The island of Hawaii in Hawaii County

* Until 600 PM HST

* At 529 PM HST, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located over Keaau. This storm was nearly
  stationary.

* Locations impacted include...
  Hilo, Hawaiian Paradise Park, Mountain View, Keaau, Pahoa,
  Glenwood, Orchidlands Estates, Hawaiian Acres, Leilani Estates,
  Ainaloa, Kurtistown and Fern Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 1945 15486 1945 15517 1974 15517 1973 15500
      1969 15498 1965 15499 1954 15486
TIME...MOT...LOC 0329Z 282DEG 2KT 1960 15501 

$$
R Ballard
2 follow-up statements
364 
WWHW50 PHFO 100347
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
547 PM HST THU MAR 9 2017

HIC001-100400-
/O.CON.PHFO.SV.W.0003.000000T0000Z-170310T0400Z/
Hawaii in Hawaii HI-
547 PM HST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM HST
FOR HAWAII IN HAWAII COUNTY...

At 547 PM HST, Doppler radar indicated a severe thunderstorm capable
of producing half dollar size hail and damaging winds in excess of 60
mph. This storm was located over Hawaiian Paradise Park, moving east
at 5 mph.

Locations impacted include...
Hawaiian Paradise Park, Orchidlands Estates, Keaau, Hawaiian Beaches
and Ainaloa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 1952 15493 1952 15498 1961 15506 1965 15499
      1954 15486
TIME...MOT...LOC 0347Z 256DEG 6KT 1959 15497 

$$
R Ballard
234 
WWHW50 PHFO 100358
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
558 PM HST THU MAR 9 2017

HIC001-100405-
/O.EXP.PHFO.SV.W.0003.000000T0000Z-170310T0400Z/
Hawaii in Hawaii HI-
558 PM HST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR HAWAII IN HAWAII COUNTY WILL
EXPIRE AT 600 PM HST...
                
At 555 PM HST...radar indicated a thunderstorm over Hawaiian
Paradise Park. This storm has been weakening, and is no longer
severe. Therefore the warning will be allowed to expire. Other
thunderstorms extended upslope to Glenwood and were nearly
stationary. Heavy rain is still expected with these slow moving
storms, and a Flash Flood Warning remains in effect for this area
until 830 PM HST.

LAT...LON 1952 15493 1952 15498 1961 15506 1965 15499
      1954 15486
TIME...MOT...LOC 0355Z 282DEG 2KT 1959 15497 

$$
R Ballard

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 4:16 PM HST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 9, 4:16 PM HST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
416 PM HST Thu Mar 9 2017

.SYNOPSIS...
Unsettled weather can be expected across portions of the state
through Friday as an upper level disturbance passes over the
island chain. Lingering moisture over the area will bring the
threat for locally heavy rain and a slight chance for
thunderstorms through tonight. A ridge of high pressure will build
in over the area this weekend with some showers still a
possibility especially over interior areas. Winds will remain
light over the weekend favoring a southerly direction. Trade winds
along with a drier weather pattern will gradually return next week
as a ridge of high pressure builds in just north of the state.

&&

.DISCUSSION...
An upper level trough can be seen on water vapor imagery near
Kauai. Instability associated with the trough along with abundant
moisture over the area will bring the risk for locally heavy
showers and a slight chance of thunderstorms tonight and possibly
on into Friday. At the surface, a weak trough lies in the island
vicinity resulting in rather light winds. The upper trough will
gradually move east tonight and Friday with the surface trough
gradually weakening in place. However the close proximity of the
upper trough along with lingering moisture will keep our weather a
bit unsettled through Friday.

Over the weekend, a front will be approaching the area from the
northwest. The western end of a surface ridge will lie across the
area. Low level wind flow will become southerly across the area.
Some volcanic emissions from Kilauea may spread up over the
smaller islands at that time. Moisture lingering over the area
will allow for some shower development to occur especially with
the help of daytime heating over interior areas. However confidence
on location and timing is rather low with no significant forcing
mechanism in place.

Into the long range, another front is forecast to stall and
weaken northwest of the area Tuesday and Wednesday with little in
the way of its associated rainfall expected across the area. In
the meantime, a surface ridge will begin to reestablish itself
just north of the area while a mid level ridge builds in over the
area as well. The expected result will be a gradual return of the
trades, though they may be light enough for local land and sea
breeze circulations as well. The mid level ridge will keep the
airmass rather stable so generally dry weather will be the likely
outcome.

&&

.AVIATION...
Thunderstorms have flared up around the state this afternoon, from
Oahu through Big Island. Max CB tops are between FL350-400.
Terminals have remained fairly quiet considering, with PHTO being
the most likely to see activity over the next few hours as the
storms slip down from upslope. Most thunderstorm activity over the
land should ease this evening. However, the chance for
thunderstorms will remain tonight as the upper level trough
fueling these storms continues to move east.

AIRMET TANGO for upper level turb is posted over the state for the
upper trough and jet stream. AIRMET SIERRA is posted over Oahu,
Maui, and the Big Island. This will be tailored as needed through
the night. Expect showers to bring MVFR to isol IFR conditions.

&&

.MARINE...
Observations at the nearshore buoys continue to run a few feet
higher than predicted this afternoon due to a large northwest
swell impacting the islands. Sea heights will likely remain high
through this evening, before slowly trending down below advisory
criteria (10 ft) late tonight through the weekend. As a result,
the small craft advisory has been extended through early Friday
morning. At the beaches, surf has lowered to advisory-levels, so
the High Surf Warning has been lowered to a High Surf Advisory in
effect through early Friday morning. Surf and swell will continue
their downward trend into the weekend.

Another gale-force low is forecast to develop several hundred miles
northwest of Midway near the Date Line Friday into the weekend. A
moderate west-northwest (310 deg) swell is expected from this source
Sunday night into the upcoming week. Models are in decent agreement
on this swell, but if it comes in slightly larger than predicted,
advisory-level surf will become a possibility late Sunday night
into Monday along exposed north and west facing shores of the
smaller islands.

Local winds will remain in the light to moderate category as a weak
front dissipates over the eastern waters today and a ridge builds
over the islands this weekend. Periods of heavy showers and
thunderstorms will remain in the forecast today due to a combination
of this weakening front and a disturbance aloft over the region.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaii islands.

High Surf Advisory until 6 AM HST Friday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala-Big Island North and East.

Wind Advisory until 6 AM HST Friday for Big Island Summits.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Alenuihaha Channel-Big Island Windward
Waters.

&&

Synopsis/Discussion...Burke
Aviation...Eaton
Marine...TS

In the hours before

Special weather statement, Mar 9, 2:53 PM HST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Honolulu HI
253 PM HST THU MAR 9 2017

HIZ025-027-100115-
Big Island Interior-Big Island North and East-
253 PM HST THU MAR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT WINDWARD SLOPES WELL ABOVE
HILO...

At 250 PM HST, a strong thunderstorm was located 13 miles southeast
of Pohakuloa Camp, or 20 miles west of Hilo, moving east at 5 mph.

Wind gusts up to 55 mph and nickel size hail are possible with this
storm as it approaches the eastern portions of Saddle Road.

LAT...LON 1952 15544 1970 15548 1978 15526 1952 15521
TIME...MOT...LOC 0050Z 259DEG 5KT 1963 15539

R BALLARD
Special weather statement, Mar 9, 3:13 PM HST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Honolulu HI
313 PM HST THU MAR 9 2017

HIZ008-010-100215-
Oahu Koolau-Central Oahu-
313 PM HST THU MAR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...

At 312 PM HST, a strong thunderstorm was located upslope from
Mililani and Wahiawa, or 13 miles northwest of Honolulu. The storm
is nearly stationary. Wind gusts up to 50 mph and dime size hail are
possible with this storm.

Locations that could be impacted include...

Mililani, Wheeler Field, Pearl City, Wahiawa, Waikele, Ahuimanu,
Waiahole and Waikane.

LAT...LON 2156 15795 2141 15783 2141 15801 2147 15805
TIME...MOT...LOC 0112Z 276DEG 0KT 2148 15795

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:21 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 9, 2:49 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 9, 2:53 PM HSTSpecial Weather StatementHFOHawaii22 min
Mar 9, 3:10 PM HSTSevere Thunderstorm WarningHFOHawaii50 min
Mar 9, 3:13 PM HSTSpecial Weather StatementHFOHonolulu62 min
Mar 9, 3:20 PM HSTWind AdvisoryHFOHawaii12 hr
Mar 9, 3:27 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 4:06 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 9, 5:34 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 6:44 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 9, 6:55 PM HSTSpecial Marine WarningHFO2 hr
Mar 9, 8:04 PM HSTSpecial Marine WarningHFO116 min
Mar 9, 8:27 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.